Accidental overdose is a new risk in war against drugs, warns DEA - Sovereign Health Group
Articles / Blog

The U.S. Drug Enforcement Administration (DEA) has warned police officers and first responders of a new threat posed by the ongoing drug abuse crisis rampant across the country. Speaking at the headquarters of the DEA in Arlington, Virginia, on June 6, Acting Administrator Chuck Rosenberg alerted law enforcement officers and paramedics nationwide about the dangers of an accidental overdose while dealing with deadly opioids such as fentanyl, during drug busts.

He said officials, who come in regular contact with lethal synthetic opioids, are highly vulnerable to an accidental overdose, The Washington Post reported. “Even, negligible traces of deadly drugs such as fentanyl and carfentanil, which are available in powder form or laced into other drugs, can lead to a devastating overdose,” he added.

Even though the DEA doesn’t maintain sufficient data to support the claims, the fact that those responding to overdose emergencies frequently report respiratory problems, dizziness or even unconsciousness cannot be overlooked. “If you don’t know what it is, assume there’s something in it that will kill you,” said Rosenberg, while he released a new set of precautionary guidelines for officers and emergency responders.

Citing the recent case of an investigating officer in Bel Air, Maryland, who ended up overdosing while probing a suspected drug overdose case, Rosenberg stressed on the need to exercise caution at all times. Another instance in the recent past, where an Ohio officer overdosed accidentally after using his bare hands to brush off minute traces of white powder, post a drug bust, further highlights the deadly nature of synthetic drugs. Moreover, the impact of such substances is so severe that the sniffer dog squads, who are generally accustomed to sniffing drugs, are also suffering overdoses after being exposed to fentanyl.

So far, 2015 has been the worst year for drug overdose-related fatalities in the United States. The Centers for Disease Control and Prevention (CDC), reports that prescription painkillers, as well as other illicit opioids, caused 33,091 deaths nationwide in 2015. The CDC data also shows that opioid overdoses have quadrupled since 1999.

Potent synthetic opioids are a serious public health concern

Pharmaceutical fentanyl is a synthetic opioid pain medication, which is 50 to 100 times more powerful than morphine. It is prescribed legally in patches and lozenges to manage chronic, cancer-related and surgical pain. Unfortunately, intravenous morphine infusion (IMF), manufactured unlawfully in clandestine laboratories, finds its way to illicit drug markets, where it is usually mixed with heroin or sold as heroin, without the end-user knowing about it. The difference between a therapeutic dose administered by a medical professional and a self-administered deadly dose is a minuscule one and is often lethal.

Additionally, one of the deadliest analogs of fentanyl, carfentanil is wreaking havoc all across the country. Researched for years as a chemical weapon, carfentanil was used by Russian forces to subdue Chechen separatists at a Moscow theater in 2002. The substance is considered so lethal that an amount smaller than a poppy seed can kill a person. Touted 10,000 times more powerful than morphine and 100 times than fentanyl, carfentanil is actually meant for tranquilizing elephants and other larger animals.

There are many instances when first-time responders felt the heat due to carfentanil. The problem is that it can come in many forms including powder, tablets, blotter paper, patches and sprays. Chances are that some forms can be accidentally absorbed through the skin or inhaled. Often sold as heroin on the street, users barely have any idea of the danger they are flirting with since they do not come to know that the dealer has sold them the wrong drug.

Experts observe that naloxone, which is given as an antidote for an overdose of opioids like fentanyl, is likely to be less effective when it comes to carfentanil. Higher doses of naloxone may be required to revive overdose patients. Another problem the first time responders may encounter is a violent behavior of the user, after giving naloxone to reverse respiratory depression, as it may put the user into withdrawal.

Path to recovery

It is not easy to deal with substance abuse, especially when it is an emergency arising out of deadly drugs such as carfentanil or fentanyl, which are often mixed with heroin and sold on the streets. At the same time, it’s also true that every addiction is equally perilous throwing lives of abusers into disarray. Chronic and severe addictions are usually fatal. Hence, people with addiction to harmful drugs should always seek immediate medical intervention.

It’s a fact that most individuals fall prey to addiction more quickly than they might ever realize. The only way to break free from the clutches of deadly substances is to undergo a specialized treatment for addiction at a professional drug addiction rehab center to combat the life-wrecking effects of the drugs.

Sovereign Health understands the plight of someone who is unable to discontinue the use of harmful substances despite the negative impact on his or her life. Our customized addiction recovery programs at Sovereign Health of San Clemente are designed to treat the person holistically. If you or your loved one is battling an addiction to any drug, call at our 24/7 helpline number or chat online to know about the most effective rehab programs offered at our centers.

Reach Out To Us Today! Most Private Insurance Accepted